MAUDE Adverse Event Report: CODMAN & SHURTLEFF, INC. CODMAN EDS 3 CSF EXTERNAL DRAINAGE SYSTEM WITH VENTRICULAR CATHETER

CODMAN & SHURTLEFF, INC. CODMAN EDS 3 CSF EXTERNAL DRAINAGE SYSTEM WITH VENTRICULAR CATHETER
Model Number 82-1730
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/02/2018
Type of Reportable Event Malfunction
Event or Problem Description
As reported on an excel spreadsheet received from codman "an edsiii, 821730, attached to an evd drain, developed a crack developed at the access port and the drain was removed.It was noted that the drain was not longer draining and there was air in the drain line.The neurosurgical registrar reviewed the drain and attempted to flush the drain with saline.The registrar noted that saline was squirting out through the cranial port,( the access port of the drain closest to the patient).A crack was noted at the access port.A routine ct scan was performed as the drain was not functioning, and it was noted that new intraventricular gas was seen.The drain was removed on the (b)(6) 2018.No adverse event was reported.Additional information has been requested.
 
Additional Manufacturer Narrative
Additional information: resulting in patient harm: air embolism.Additional medical/ surgical intervention needed.Patient is not part of a clinical study.Patient information: n/a.Natus completed their investigation on (b)(6) 2018.The investigation results are as follows: investigation summary: the customer reported: as reported by the ous affiliate, an edsiii, 821730, attached to an evd drain, developed a crack developed at the access port and the drain was removed.It was noted that the drain was not longer draining and there was air in the drain line.The neurosurgical registrar reviewed the drain and attempted to flush the drain with saline.The registrar noted that saline was squirting out through the cranial port,( the access port of the drain closest to the patient).A crack was noted at the access port.A routine ct scan was performed as the drain was not functioning, and it was noted that new intraventricular gas was seen.The drain was removed on the (b)(6) 2018.The investigation of the eds did confirm the problem reported by the customer.The lot number is unknown, product code 82-1730.Investigation methods/evaluation results: the eds iii was visually inspected, a crack in the plastic of the patient line stop cock was found.The current quality inspection for these assemblies is established to 100% test for leaks and blockage.A search for relative complaint for the same issue with the same product code and lot number for the last year was not possible as the lot number is unknown review of the history device records was not possible as the lot number is unknown.A review of complaint records for the previous 12 months could not be performed as no lot number information was provided.The most recent complaint and smt presentation was reviewed and did not show that this product family exceeded its upper control limit for complaints.Root cause category-codman : man : user error/misuse/off label use failure code-codman : nic : external drains : broken/ separated : 3way stopcock root cause description-the root cause of the problem reported by the customer is probably due to over tightening of the stop cock.As noted in the ifu connectors should be finger tightened only.Is further corrective & preventative actions proposed? no document rationale for no corrective action.No corrective action is needed based on the results of the evaluation.This complaint is now deemed closed.

Brand Name
CODMAN EDS 3 CSF EXTERNAL DRAINAGE SYSTEM WITH VENTRICULAR CATHETER
Common Device Name
EXTERNAL DRAINAGE SYSTEM
Manufacturer (Section D)
CODMAN & SHURTLEFF, INC.
325 paramount drive
raynham MA 02767
MDR Report Key7484991
Report Number2023988-2018-00019
Device Sequence Number19230451
Product Code JXG
UDI-Device Identifier10886704040903
UDI-Public10886704040903
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K162437
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 05/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other Health Care Professional
Device Model Number82-1730
Device Catalogue Number821730
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2018
Supplement Date Received by Manufacturer04/12/2018
Initial Report FDA Received Date05/03/2018
Supplement Report FDA Received Date07/30/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;